Mississippi, 2015

Flash Flood in Mississippi, November 6, 2015

November 6, 2015 · NWS JAN · 1 event in 1 county or zone

Showers and thunderstorms developed as a front moved through the region. Some heavy rain occurred with this system which resulted in some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed as a front moved through the region. Some heavy rain occurred with this system which resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 6, 4:19 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Nov 6, 4:19 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
419 PM CST FRI NOV 6 2015

.DISCUSSION...SOME LOCATIONS SAW A FEW BREAKS IN THE CLOUDS TODAY
WHICH ALLOWED THE SUN TO PEAK THROUGH. SHOWERS AND ISOLATED
THUNDERSTORMS HAVE CONTINUED TO PLAGUE THE DELTA REGION THROUGH THE
DAY AND ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE MOVING
NORTH INTO THE SOUTH AND EASTERN PORTIONS OF THE CWA. THIS IS ALL
ASSOCIATED WITH AN INCOMING COLD FRONT THAT...OF THIS
AFTERNOON...WAS ENTERING THE NORTHWEST DELTA AND WILL CONTINUE TO
SLOWLY MOVE INTO THE ARKLAMISS REGION THROUGH THE REMAINDER OF THE
AFTERNOON AND EVENING. AS THIS OCCURS...THE MAIN UPPER SUPPORT FOR
THIS SYSTEM WILL CONTINUE TO PULL OFF EAST AND WILL NOT ALLOW THE
FRONT TO MOVE TOO EASILY THROUGH OUR REGION AND BECOME ORIENTED
PARALLEL TO THE UPPER LEVEL SOUTHWESTERLY FLOW. WHILE MOISTURE
TRANSPORT IS NOT EXCEPTIONALLY HIGH...THERE WILL BE ENOUGH TO BRING
SOME ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE REGION LATER THIS
EVENING THROUGH THE OVERNIGHT HOURS AND INTO TOMORROW AFTERNOON.
WITH ANY SHOWER OR STORM THAT CAN BRING EFFICIENT RAINFALL IN AN
AIRMASS CHARACTERIZED BY NEAR 2 INCH PW VALUES OR LOCATIONS THAT SEE
REPEATED RAINFALL...AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE WHICH
MIGHT LEAD TO LOCALIZED FLOODING IN HIGHER RAINFALL RATE AREAS.

RAIN LOOKS TO BEGIN TO TAPER OFF LATER IN THE AFTERNOON AND EVENING
ON SATURDAY AND PUSH MOSTLY OUT OF THE REGION COME SUNDAY AS THE
FRONT PUSHES SLOWLY SOUTH. CAA WILL OCCUR AND BRING IN SOME COOLER
AIR TO THE REGION SUNDAY INTO EARLY NEXT WEEK(AS WELL AS THIS
WEEKEND THANKS TO THE RAIN AND CLOUDS). HOWEVER...TEMPERATURES WILL
MODERATE BY MID WEEK AHEAD OF OUR NEXT FRONT. THERE IS SOME
POSSIBILITY THAT LINGERING MOISTURE WILL INTERACT WITH...WHAT SOME
MODELS SHOW...A LOW PRESSURE SYSTEM MOVING NORTH OUT OF THE NORTHERN
GULF THROUGH TUESDAY. THIS COULD BRING A FEW SHOWERS TO MOSTLY THE
EASTERN COUNTIES EARLY NEXT WEEK BUT MOST LOCATIONS WILL REMAIN DRY
AHEAD OF OUR NEXT APPROACHING WEATHER SYSTEM SET TO MOVE THROUGH
MIDDLE OF NEXT WEEK.
/28/

&&

.AVIATION...A MIX OF VFR/LIFR CATEGORIES WILL CONTINUE AFTERNOON AS
A RESULT OF LOW CLOUDS AND MODERATE TO OCCASIONAL HEAVY RAIN
CONTINUING TO FALL ACROSS THE AREA.  ALL OF THIS IS AHEAD OF AND IN
THE WAKE OF AN OUTFLOW BOUNDARY THAT'S CURRENTLY OVER SOUTHEAST
MISSISSIPPI...AND A COLD FRONT THAT NOW MOVING INTO THE DELTA
REGION. AS A COLD FRONT SINKS DEEPER INTO THE AREA THIS EVENING AND
TONIGHT...IT'LL STALLS ACROSS THE AREA INTO SATURDAY. PERIODS OF
HEAVY RAIN WILL BE POSSIBLE FROM THIS AFTERNOON INTO SATURDAY. WINDS
WILL BE SOUTHERLY TODAY BETWEEN 5-10 KNOTS...BUT WILL SWING AROUND
FROM THE NORTH BEHIND THE PASSAGE OF THE COLD FRONT. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       66  66  51  63 / 100  96  44  14
MERIDIAN      68  68  51  63 /  98  97  50  21
VICKSBURG     63  65  51  63 / 100 100  37  12
HATTIESBURG   70  73  55  65 /  70  96  51  21
NATCHEZ       66  67  52  62 /  96  97  45  19
GREENVILLE    58  61  48  63 /  93  76  13   6
GREENWOOD     62  62  48  64 /  99  80  15   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/19
Hazardous weather outlook, Nov 6, 2:29 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CST FRI NOV 6 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ019-025>057-059>062-
071200-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
229 PM CST FRI NOV 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...AND SOUTHWEST
MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY...

FLOODING
THREAT...LIMITED
TIMING...THIS AFTERNOON THROUGH SATURDAY

RAINFALL TOTALS OF 1 TO 3 INCHES ARE EXPECTED ACROSS THE AREA FROM
THIS AFTERNOON THROUGH SATURDAY AFTERNOON...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THIS COULD RESULT IN LOCALIZED FLASH FLOODING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

MSZ018-058-063>066-072>074-071200-
BOLIVAR-CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-
LAMAR-FORREST-
229 PM CST FRI NOV 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

19

&&

...HAZARD LEGEND...

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Nov 6, 5:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
500 PM CST FRI NOV 6 2015

MSZ049-062345-
RANKIN MS-
500 PM CST FRI NOV 6 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN COUNTY UNTIL
545 PM CST...

AT 500 PM CST...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER RICHLAND...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MONTEREY AROUND 515 PM CST.
  PEARL AROUND 525 PM CST.
  FLOWOOD AROUND 535 PM CST.
  BRANDON AROUND 545 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3212 9017 3224 9019 3241 9005 3218 8989
TIME...MOT...LOC 2300Z 240DEG 11KT 3221 9016

DB

The radar

The Jackson/Brandon,MS radar (KDGX), 13 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rankin

When
November 6, 5:30 PM CST to 7:30 PM CST
Where
Rankin County, Flowood to 0.3 mi N of Flowood
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.280, -90.120

A few businesses had some flooding in their parking lot, which resulted in some partially submerged cars. Some customers were restricted due to flooding at a restaurant along Highway 80 in Pearl.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603304.